Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 103, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 21, 2011, 2:41 PM EDT for Piscataquis County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 2:41 PM EDT (18:41 UTC)
- Expired
- Aug 21, 2011, 3:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
870 WUUS51 KCAR 211841 SVRCAR MEC021-211930- /O.NEW.KCAR.SV.W.0103.110821T1841Z-110821T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 241 PM EDT SUN AUG 21 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE... THIS INCLUDES THE CITY OF BAXTER ST PARK... * UNTIL 330 PM EDT * AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF TELOS LAKE...OR 12 MILES WEST OF BAXTER ST PARK...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4640 6904 4609 6883 4592 6920 4613 6936 TIME...MOT...LOC 1841Z 222DEG 17KT 4607 6924 $$ HILL
2 follow-up statements
646 WWUS51 KCAR 211904 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 304 PM EDT SUN AUG 21 2011 MEC021-211930- /O.CON.KCAR.SV.W.0103.000000T0000Z-110821T1930Z/ PISCATAQUIS ME- 304 PM EDT SUN AUG 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR CENTRAL PISCATAQUIS COUNTY... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TELOS LAKE...OR 11 MILES NORTHWEST OF BAXTER ST PARK... MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4593 6918 4618 6930 4640 6904 4609 6883 TIME...MOT...LOC 1904Z 222DEG 17KT 4615 6913 $$ HILL
225 WWUS51 KCAR 211929 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 329 PM EDT SUN AUG 21 2011 MEC021-211939- /O.EXP.KCAR.SV.W.0103.000000T0000Z-110821T1930Z/ PISCATAQUIS ME- 329 PM EDT SUN AUG 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PISCATAQUIS COUNTY WILL EXPIRE AT 330 PM EDT... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHERN MAINE. LAT...LON 4593 6918 4618 6930 4640 6904 4609 6883 TIME...MOT...LOC 1929Z 222DEG 17KT 4624 6902 $$ HILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:25 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 21, 2:25 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH TONIGHT AND CROSS THE AREA EARLY
MONDAY MORNING. THE FRONT WILL MOVE EAST OF THE AREA LATE MONDAY
INTO MONDAY NIGHT FOLLOWED BY HIGH PRESSURE ON TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
A POWERFUL UPPER LEVEL TROUGH IN COMBINATION WITH A STRONG COLD
FRONT WILL BE APPROACHING TONIGHT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA EARLY THIS EVENING. CAPES ARE CLOSE
TO 2000 J/KG IN SOME WESTERN AREAS. THE ATMOSPHERE BECOMES A BIT
MORE STABLE IN THE EAST WHERE SOME MARITIME AIR FLOWING NORTH WILL
COOL LOW LEVELS JUST A BIT. AS THE FRONT MOVES THROUGH A BAND OF
HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE THROUGH LATE
TONIGHT AND CONTINUE INTO TUESDAY MORNING IN THE EAST. SOUTHWESTERLY
WINDS ARE STRONG ALOFT AND ANY THUNDERSTORMS COULD PRODUCE STRONG
GUSTY WINDS OVERNIGHT. RAINFALL AMOUNTS OVER AN INCH ARE LIKELY IN
MOST AREAS WITH OVER AN INCH AND A HALF POSSIBLE ACROSS NORTHERN
AREAS. THE FRONT WILL CONTINUE EAST ON TUESDAY FOLLOWED BY
CLEARING DOWNEAST IN THE AFTERNOON AND PARTIAL CLEARING ACROSS THE
NORTH.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE COLD FRONT SHOULD BE THROUGH THE AREA AND THERE COULD BE A FEW
LINGERING SHOWERS DURING THE EARLY MORNING HOURS ACROSS THE NORTH.
THEN A WEAK UPPER TROUGH CROSSES THE AREA TUESDAY AS WELL AND IT
COULD KICK OFF A FEW SHOWERS BUT NO REAL SIGNIFICANT THREAT OF
WIDESPREAD RAIN. ONLY HAVE SLIGHT CHANCE POPS FOR THE NORTHERN
PORTIONS OF THE CWA TUESDAY. HIGH PRESSURE BUILDS IN TUESDAY NIGHT
AND WEDNESDAY WITH CLEARING SKIES THROUGHOUT THE END OF THE PERIOD.
RAIN SHOULD NOT BE AN ISSUE ON WEDNESDAY. TEMPS TUESDAY SHOULD BE IN
THE MID TO UPPER 60'S ACROSS THE NORTH AND LOW 70'S DOWNEAST.
WEDNESDAY WE REBOUND INTO THE MID TO UPPER 70'S FOR THE ENTIRE CWA.
USED A BLEND OF GFS AND NAM FOR PERIOD AND ADJUSTED AS NEEDED.&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COULD BE ANOTHER ACTIVE DAY ON THURSDAY AS A STRONG COLD FRONT IS
SHOWN TO MOVE ACROSS THE REGION.
DECIDED TO BLEND THE GFS AND ECMWF FOR THURSDAY INTO THURSDAY
NIGHT IN TIMING THE COLD FRONT TO PULL ACROSS THE REGION. MIDNIGHT
CREWS POPS LOOKED GOOD COMPARED TO THE LATEST GUIDANCE THAT IS
COMING IN. THEREFORE...EXTRAPOLATED POPS OUT ON THURSDAY TO GO
W/60% ACROSS THE NORTHERN AND WESTERN AREAS AND CHC ELSEWHERE. THE
BEST FORCING W/THE FRONT APPEARS TO BE ACROSS THE AFOREMENTIONED
AREAS. INSTABILITY TO BE ENOUGH TO WARRANT THUNDERSTORMS ON
THURSDAY INTO THURSDAY EVENING. COLD AIR BEHIND THE COLD FRONT
WILL LEAD TO A CHILLY DAY ON FRIDAY W/CAA ALL THE WAY THROUGH THE
COLUMN. TEMPERATURES WILL FALL BACK BELOW NORMAL FOR LATE AUGUST.
FOLLOWED GMOS FOR SATURDAY INTO SUNDAY ATTM BUT ADJUSTED THE POPS
DOWNWARD BELOW 15% GIVEN SKY ELEMENT SHOWING LESS THAN 30% FOR
SATURDAY. KEPT CHC POPS IN THERE FOR SHOWERS ON SUNDAY AS THE
LATEST GFS AND ITS ENSEMBLE INDICATED THE TROPICAL SYSTEM TO SOUTH
MOVING TOWARD THE NE. THE 00Z ECMWF WAS INDICATING A SIMILAR SOLUTION.
IT WILL BE INTERESTING TO SEE HOW THINGS SHAPE UP IN REGARDS TO
THAT TROPICAL SYSTEM IRENE AS WE CLOSE IN THE EVENT.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: CONDITIONS ARE EXPECTED TO LOWER TO IFR AND LIFR
TONIGHT AND CONTINUE IFR INTO TUESDAY MORNING IN LOW CLOUDS...FOG
AND HEAVY SHOWERS. SOME STRONG GUSTY THUNDERSTORMS WILL ALSO BE
POSSIBLE. CONDITIONS SHOULD IMPROVE TO VFR MONDAY AFTERNOON.
SHORT TERM: EXPECT VFR CONDITIONS FOR ALL SITES THROUGH WEDNESDAY.
VFR GOING TO MVFR ON THURSDAY INTO THURSDAY EVENING W/SHOWERS AND TSTMS.
&&
.MARINE...
NEAR TERM: AN SCA WILL BE UP TONIGHT INTO TUESDAY MORNING FOR
SOUNDS WINDS GUSTING UP TO 25 KT AND SEAS BUILDING TO 7 FT. WINDS
COULD BE STRONGER IN ANY THUNDERSTORMS. FOG WILL CONTINUE TO
AFFECT THE WATERS OVERNIGHT.
SHORT TERM: CONDITIONS WILL FALL BELOW SCA CONDITIONS TUESDAY
MORNING AND REMAIN BELOW SCA CONDITIONS THROUGH WEDNESDAY.
THURSDAY INTO EARLY FRIDAY COULD BE THE NEXT TIME WE COULD SEE SCA
CONDITIONS W/THE COLD FROPA. SW WINDS INCREASE TO SPEEDS OF 15-20
KTS AND GUSTS ADDED TO 25 KTS. WAVE HEIGHTS OF 4-6 FT ATTM LOOK
FAVORABLE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT MONDAY
FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...HILL
LONG TERM...HEWITT
AVIATION...BLOOMER
MARINE...BLOOMER/HILLHazardous weather outlook, Aug 21, 12:21 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1221 PM EDT SUN AUG 21 2011 MEZ001-003-004-010-031-221630- NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS- CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS- 1221 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THE EVENING. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS AND VERY HEAVY RAINFALL ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THE HEAVY RAINFALL COULD LEAD TO PONDING OF WATER ESPECIALLY IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. ANZ052-MEZ002-005-006-011-015>017-029-030-032-221630- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- NORTHERN WASHINGTON- 1221 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050-051-070-221630- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 1221 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:45 AM EDT | Small Craft Advisory | CAR | 13 hr | |
| Aug 21, 4:33 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 42 min |
| Aug 21, 4:45 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Aug 21, 5:22 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Aug 21, 7:07 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.